Hail, Middlesex
- When
- July 18, 12:23 PM EST
- Where
- Middlesex County, Dracut
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.670, -71.300
A cold front moved across southern New England into a warm moist airmass with plenty of instability. This resulted in severe thunderstorms and in some cases training of storms that resulted in flash flooding across some of the more urban areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A cold front moved across southern New England into a warm moist airmass with plenty of instability. This resulted in severe thunderstorms and in some cases training of storms that resulted in flash flooding across some of the more urban areas. A microburst occurred in Arlington, knocking down numerous trees and damaging a roof. Also, several railroad crossings along the Greenbush and Old Colony commuter rail lines in Massachusetts lost power due to lightning. This delayed both lines by 20 to 25 minutes as trains slowed down and had crews walking along the train as it crossed the roads at those crossings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 18, 9:45 AM EST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 1045 AM EDT WED JUL 18 2012 .SYNOPSIS... HOT AND HUMID AIR OVER SOUTHERN NEW ENGLAND FOR ONE MORE DAY. A COLD FRONT WILL MOVE SLOWLY THROUGH THE REGION TODAY BEFORE MOVING OFFSHORE TONIGHT. THE FRONT WILL BRING SHOWERS AND THUNDERSTORMS...SOME STORMS MAY CONTAIN STRONG WIND GUSTS AND HEAVY DOWNPOURS. SEASONABLE TEMPERATURES AND LOWER HUMIDITY WILL FOLLOW THURSDAY INTO SATURDAY. WARMER AND MORE HUMID CONDITIONS WILL RETURN SUNDAY INTO MONDAY ALONG AND AHEAD OF ANOTHER COLD FRONT. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... 1030 AM UPDATE... NOT MUCH CHANGE FROM PREVIOUS FORECAST. STILL EXPECTING AN ACTIVE WEATHER DAY ACROSS MUCH OF SOUTHERN NEW ENGLAND WITH STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON. TEMPS ALREADY OFF TO AN INCREDIBLE WARM START WITH L90S AT BDL AND OWD AT 10 AM! THESE HOT TEMPS COMBINED WTIH DEW PTS IN THE U60S TO L70S IS ALREADY YIELDING ML CAPES OF 2000-2500 J/KG ACROSS THE AREA! COLD FRONT AT 10 AM DRAPED ACROSS CENTRAL MA AND WILL CONTINUE TO SLOWLY SAG SOUTH TODAY. THIS BOUNDARY COMBINED WITH LOCAL SEABREEZES SHOULD BE THE FOCUS FOR CONVECTION TODAY. TSTM THREATS REMAIN UNCHANGED...STRONG TO DAMAGING WINDS...LARGE HAIL AND FLASH FLOODING. DESPITE SHOWERS STARTING TO DEVELOP THERE IS A WEAK CAP/LID OVER THE AREA AS 700 MB TEMPS REMAIN VERY WARM...ABOUT +12C WHICH IS +2 STD. THESE MID LVL TEMPS WILL BEGIN TO COOL BEGINNING AROUND 18Z. THUS EXPECTING CONVECTION TO FIRE AROUND THIS TIME. SPC WILL LIKELY BE ISSUING A WATCH BETWEEN 15-16Z. IF MID LEVEL LAPSE RATES DON/T DIMINISH TOO QUICKLY A LOW RISK OF AN ISOLATED TORNADO WILL EXIST GIVEN STRONG 0-6 KM SHEAR WITH INCREASING SSW WINDS AS FRONT APPROACHES FROM THE NORTH. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 PM THURSDAY/... TONIGHT... COLD FRONT WILL SLOWLY MOVE OFFSHORE. POTENTIAL FOR TSTMS WILL CONTINUE THROUGH THE EVENING WITH STORMS MOVING OFFSHORE OVERNIGHT. DIURNAL COOLING WILL DIMINISH THE SUPPLY OF INSTABILITY AFTER SUNSET. HIGH PRECIP WATER VALUES WILL LINGER...SO LOCALLY HEAVY SHOWERS WILL CONTINUE TO BE A CONCERN. WITH STORM MOVEMENT ROUGHLY PARALLEL TO THE FRONT...WE MAY BE IN FOR SOME TRAINING AND A RESULTING FLOODING THREAT. THURSDAY... HIGH PRESSURE BUILDS SOUTH INTO NEW ENGLAND THURSDAY BUT COLD FRONT WILL CONTINUE TO INCH ITS WAY OFFSHORE SO THERE COULD BE A FEW LINGERING SHOWERS ALONG THE SOUTH COAST EARLY MORNING. THE TREND WILL BE TOWARD LESS HUMIDITY IN THE AFTERNOON/EVENING. TEMPS ALOFT AROUND 14C...SO MAX TEMPS SHOULD BE IN THE 80S. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... HIGHLIGHTS... * SEASONABLE AND LESS HUMID CONDITIONS PERSIST INTO SATURDAY * HEAT AND HUMIDITY BUILD BACK NORTH SUNDAY * COLD FRONT WITH SHOWERS AND THUNDERSTORMS EXPECTED MONDAY OVERVIEW AND MODEL PREFERENCES... 18/00Z MODEL GUIDANCE IN FAIR AGREEMENT THROUGH THE MID AND LONG TERM PERIODS WITH SOME TYPICAL BIASES APPARENT TOWARD THE MIDDLE PORTION OF NEXT WEEK. THE KEY WILL BE A TREND TOWARD WEAKLY POSITIVE PNA PATTERN DEFINED BY BUILDING RIDGE OVER CENTRAL CONUS AND SRN CANADA AND LONGWAVE TROF WITH AXIS FROM THE DELMARVA REGION NE INTO THE MARITIMES. GIVEN THIS...MUCH OF SRN NEW ENGLAND IS PROGGED TO BE IN BETWEEN THESE TWO FEATURES. THIS PROMOTES GENERALLY DRY W TO NW FLOW ALOFT SFC HIGH PRES BUILDING OVER FROM THE UPSTREAM RIDGE THROUGH THE WEEKEND. ALTHOUGH GUIDANCE DOES SUGGEST SHORTWAVE ENERGY PUSHING INTO THE SERN BASE OF THE LONGWAVE TROF...WHICH MAY DEVELOP A WEAK WAVE OF LOW PRES ALONG THE STALLED FRONTAL BOUNDARY...THE DRY FLOW AND SUBSIDENCE ARE LIKELY TO KEEP MUCH OF THE REGION DRY...WHICH AGREES WELL WITH PREVIOUS FORECAST SHIFT/S THINKING. THEREFORE...A BLEND OF PERSISTENCE AS WELL AS MOST RECENT GFS/ECMWF /WHICH ARE BOTH GENERALLY DRY IN THEIR LATEST RUNS/ WILL BE USED AS A BASELINE FOR THIS FORECAST THROUGH THE WEEKEND. AS MENTIONED EARLIER...THERE ARE A FEW DIFFERENCES IN THE TIMING OF A STRONGER WAVE/COLD FRONT BY LATE SUN INTO EARLY MON...WITH GFS SHOWING TYPICAL FAST BIAS WHEN COMPARED WITH THE CONSISTENTLY SLOWER ECMWF. PREVIOUS SHIFT FORECAST THINKING LEANED TOWARD THE SLOWER TIMING...HOLDING OFF MOST PRECIP UNTIL MON...WHICH LOOKS GOOD ATTM. THEREFORE...NO MAJOR CHANGES PLANNED FOR THE EARLY-MID PORTION OF THIS COMING WEEK. DETAILS... THU NIGHT THROUGH SAT... WITH GENERALLY DRY NW FLOW ALOFT AND SUBSIDENCE FROM UPSTREAM RIDING SPILLING OVER THE REGION...SFC HIGH PRES WILL BE GRADUALLY BUILDING OVER THE REGION FROM SRN ON/QC. THIS WILL USHER IN A DRIER/COOLER AIRMASS AS WELL WITH DWPTS EXPECTED TO DIP INTO THE 50S AND H85 TEMPS GENERALLY AVERAGING AROUND +10C. GIVEN THE SUBSIDENCE AND DRY AIR...CONDITIONS SHOULD REMAIN MOSTLY DRY WITH PARTLY CLOUDY TO MOSTLY CLEAR SKIES. BL MIXING SHOULD HAVE LITTLE TROUBLE REACHING H85 OR HIGHER...SO SUSPECT HIGH TEMPS TO BE IN THE MID TO EVEN ISOLD UPPER 80S. GIVEN THAT GUIDANCE IS GENERALLY LESS BULLISH WITH DIURNAL CONVECTIVE QPF...IT APPEARS TRENDING FORECAST TOWARD THE DRY SOLN WAS THE BETTER CALL. ALTHOUGH WITH A WEAK OPEN WAVE MOVING S OF THE REGION IN THE BASE OF THE TROF...WILL HAVE TO MONITOR SRN PORTIONS OF THE FA FOR SOME WEAK WRAP-AROUND PRECIP LATE FRI AND FRI NIGHT...BUT THIS APPEARS TO BE A LOW PROB ATTM GIVEN BAROCLINIC ZONE REMAINS WELL S OF THE REGION. SUN INTO MON... UPPER PATTERN WILL BE GRADUALLY TRANSITIONING FROM MERIDIONAL TO MORE ZONAL THROUGH THIS PERIOD...WITH SHORTWAVE ENERGY MOVING THROUGH THE TIME-MEAN JET IN NRN NEW ENGLAND. THEREFORE...GIVEN THIS FASTER FLOW THERE CONTINUES TO BE TIMING DIFFERENCES IN THE APPROACH OF A COLD FRONT SOMETIME IN THE LATE SUN TO MON TIMEFRAME. THE ECMWF HAS BEEN CONSISTENTLY SLOWER WHILE GFS APPEARS TO BE ACTUALLY SPEEDING THE FRONT UP EACH RUN. GIVEN THAT THE BETTER FORCING FOR ASCENT AND BEST ENERGY ASSOCIATED WITH THE WAVE REMAIN EMBEDDED IN THE JET TO THE N...FEEL THAT QPF GENERATION WOULD LIKELY BE DELAYED AND CLOSER TO THE TIMING SUGGESTED BY THE ECMWF /MONDAY DAYTIME/. AS MENTIONED EARLIER...PREVIOUS SHIFT THINKING IS CLOSE TO THIS AS WELL...SO HAVE ONLY MADE MINOR ADJUSTMENTS THIS UPDATE. ONE THING THAT IS GENERALLY ACCEPTED IS THAT WITH HIGH PRES SHIFTING OFFSHORE...MOISTURE/SFC TO MID LVL TEMPS WILL BE GRADUALLY INCREASING...WITH WARMER AND HUMID WX EXPECTED TO RETURN. THIS WILL ALSO EFFECT THE APPROACHING COLD FRONT...AS INSTABILITY MAY PLAY A FACTOR WITH TSTM POTENTIAL. MID NEXT WEEK... GIVEN THE TIMING DIFFERENCES OF THE COLD FRONT AND UPPER AIR PATTERN...THERE IS SOME SUGGESTION THAT THE TIME MEAN JET MAY SHIFT SRD ENOUGH TO ALLOW FOR SOME UNSETTELED CONDITIONS TO LINGER INTO TUE. HOWEVER...THERE IS ACTUALLY SOME REASONABLE AGREEMENT THAT DRY HIGH PRES WILL BUILD OVER ONCE GAIN BY WED. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... FORECASTER CONFIDENCE LEVELS... LOW...LESS THAN 30 PERCENT MODERATE...30 PERCENT TO 60 PERCENT HIGH...GREATER THAN 60 PERCENT 1045 AM UPDATE... OVERVIEW...MODERATE TO HIGH CONFIDENCE CONTINUES. PREVAILING VFR THROUGH THE DAY WITH SOME MVFR FOG POSSIBLE TONIGHT. OTHERWISE...THE MAIN THREAT WILL BE FOR THE DEVELOPMENT OF THUNDERSTORMS AND SHOWERS AFT 18Z WHICH MAY PROMOTE VERY HEAVY RAIN AND STRONG WINDS...WITH ISOLATED MVFR/IFR VSBYS. THE BEST CHANCE WILL BE TERMINALS ACROSS CT/RI AND SOUTH OF I-90 IN MA. LOCAL SEABREEZES ALONG BOTH RI AND MA COASTS. COLD FRONT MOVING SOUTH OF REGION EARLY TONIGHT WILL MOVE THE CONVECTION OFFSHORE AND BRING QUIETER WEATHER FOR THE LATE NIGHT AND THURSDAY. KBOS TAF...MODERATE TO HIGH CONFIDENCE. VFR WITH SEA BREEZE CONTINUING INTO THE AFTERNOON. OTHERWISE...SHOWERS/TSTMS AFT 18Z AS A COLD FRONT MOVES SOUTH THROUGH THE AREA. TSTMS WILL BRING POTENTIAL FOR STRONG WINDS AND HEAVY DOWNPOURS. IMPROVING WEATHER AFTER SUNSET WITH SHIFT TO NORTH WINDS. KBDL TAF...MODERATE TO HIGH CONFIDENCE. VFR THROUGH THE MORNING. INCREASING RISK OF STRONG TO SEVERE TSTMS TOWARDS AFT 18Z AND INTO THE EVENING. STRONG WINDS AND HEAVY DOWNPOURS LIKELY. OUTLOOK...THURSDAY NIGHT THROUGH SUNDAY... THURSDAY NIGHT... MODERATE TO HIGH CONFIDENCE VFR AFTER SKIES AND SHOWERS CLEAR. FRIDAY AND SATURDAY... HIGH CONFIDENCE VFR. LGT AND VRB WINDS. SEA-BREEZES ALONG SHORELINES. SUNDAY... HIGH CONFIDENCE VFR. RETURN SLY FLOW. APPROACHING COLD FRNT. PSBL SHRA/TSRA YET LOW CONFIDENCE. && .MARINE... COLD FRONT SLOWLY MOVES SOUTH ACROSS NEW ENGLAND TODAY AND TONIGHT...MOVING ACROSS THE SOUTHERN WATERS TONIGHT AND EARLY THURSDAY. WIND FIELDS AROUND THIS FRONT ARE RATHER LIGHT...WITH SOUTHWEST WINDS LEADING THE FRONT AND NORTH TO NORTHWEST WINDS TRAILING. EXPECT WINDS TO REMAIN BELOW 25 KNOTS THROUGH THE PERIOD WITH SOUTHWEST WINDS TODAY SHIFTING TO NORTHWEST THURSDAY. SCATTERED SHOWERS THIS MORNING FOLLOWED BY SHOWERS/TSTMS THIS AFTERNOON AND EARLY NIGHT. SUFFICIENT WIND ALOFT TO SUPPORT STRONG WIND GUSTS FROM THESE THUNDERSTORMS. HEAVY DOWNPOURS WILL LOWER VISIBILITY AT TIMES. THERE WILL LIKELY BE SEVERAL SPECIAL MARINE WARNINGS ISSUED DURING THE AFTERNOON AND NIGHT. OUTLOOK...THURSDAY NIGHT THROUGH SUNDAY... THURSDAY AND THURSDAY NIGHT... A BUILDING SWELL S OF THE REGION MAY REACH AROUND 5 FT THU INTO THU NIGHT...PARTICULARLY ON THE OUTER WATERS. EXPECTING CONTINUED SCT SHOWERS/THUNDERSTORMS FOR THE EARLY PD...PUSHING S THRU THE DAY AND WELL OFFSHORE BY EVNG. FRIDAY INTO SUNDAY... HIGH PRES IN CONTROL. ELY FLOW AROUND 10-15 KTS WITH SEAS REMAINING BELOW 5 FT. WINDS WILL GRADUALLY TRANSITION OUT OF THE S LATE SAT INTO SUN. && .CLIMATE... RECORD HIGHS FOR WED JUL 18... BOS...98...1982 ORH...93...1982 AND PREVIOUS YEARS BDL...99...1982 PVD...98...1999 AND PREVIOUS YEARS && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SYNOPSIS...WTB/DOODY NEAR TERM...WTB/NOCERA/DOODY SHORT TERM...WTB LONG TERM...DOODY AVIATION...NOCERA/DOODY MARINE...WTB/NOCERA/DOODY CLIMATE...
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TAUNTON MA 1233 PM EDT WED JUL 18 2012 MAZ002-007>009-014>016-018>024-RIZ005>008-191645- WESTERN FRANKLIN MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA- EASTERN NORFOLK MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA- SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- NANTUCKET MA-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 1233 PM EDT WED JUL 18 2012 ...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-251-254>256-191645- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 1233 PM EDT WED JUL 18 2012 ...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NHZ011-012-015-191645- CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH- 1233 PM EDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A LOW RISK OF A FEW STRONG THUNDERSTORMS ALONG THE MASSACHUSETTS AND NEW HAMPSHIRE BORDER. THE MAIN HAZARDS WITH ANY STORMS WILL BE STRONG WINDS...HAIL AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CTZ002>004-MAZ003>006-010>013-017-026-RIZ001>004-191645- HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN FRANKLIN MA- NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA- EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA- WESTERN NORFOLK MA-NORTHERN BRISTOL MA-NORTHERN MIDDLESEX MA- NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI- EASTERN KENT RI- 1233 PM EDT WED JUL 18 2012 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS AND NORTHERN RHODE ISLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 911 AM EDT WED JUL 18 2012 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-181700- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 911 AM EDT WED JUL 18 2012 ...SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON INTO THIS EVENING ACROSS PORTIONS OF SOUTHERN NEW ENGLAND... THUNDERSTORMS WILL BEGIN TO DEVELOP ACROSS SOUTHERN NEW ENGLAND BETWEEN 11 AM AND 1 PM...THEN BECOME MORE NUMEROUS AS THE AFTERNOON PROGRESSES. SOME STORMS WILL LIKELY CONTAIN STRONG TO DAMAGING WINDS...LARGE HAIL ALONG WITH TORRENTIAL DOWNPOURS. TYPICALLY THE RISK OF SEVERE THUNDERSTORMS DIMINISHES WITH SUNSET HOWEVER THIS EVENING STRONG STORMS WILL LIKELY CONTINUE INTO THE EVENING WITH THE MAIN THREAT BECOMING FLASH FLOODING. THEREFORE THERE IS A LOW RISK OF EXCESSIVE RAINFALL WITH A FEW LOCATIONS POSSIBLY RECEIVING TWO OR THREE INCHES OF RAINFALL IN A SHORT PERIOD OF TIME. THE GREATEST RISK FOR STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE ACROSS CONNECTICUT...RHODE ISLAND AND SOUTH OF THE MASS PIKE IN MASSACHUSETTS. THIS EVENING THE RISK OF FLASH FLOODING WILL SHIFT FARTHER SOUTHWARD INTO SOUTHEAST MASSACHUSETTS... RHODE ISLAND AND POSSIBLY INTO CONNECTICUT. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION. NOCERA
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1237 PM EDT WED JUL 18 2012
MAZ005>007-014-026-NHZ012-015-181730-
SOUTHEAST MIDDLESEX MA-NORTHWEST MIDDLESEX COUNTY MA-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-WESTERN ESSEX MA-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
1237 PM EDT WED JUL 18 2012
...SPECIAL WEATHER STATEMENT...
AT 1233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR NASHUA...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
TYNGSBORO...HUDSON...DUNSTABLE AND NASHUA AROUND 1245 PM EDT.
PELHAM AND CHELMSFORD AROUND 1250 PM EDT.
DRACUT AND LOWELL AROUND 1255 PM EDT.
METHUEN AND TEWKSBURY AROUND 100 PM EDT.
ANDOVER...LAWRENCE AND WILMINGTON AROUND 105 PM EDT.
NORTH ANDOVER AROUND 110 PM EDT.
NORTH READING...GEORGETOWN AND GROVELAND AROUND 115 PM EDT.
MIDDLETON AROUND 120 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4281 7137 4278 7136 4277 7135 4276 7127
4274 7124 4274 7118 4280 7118 4278 7096
4251 7104 4267 7185 4283 7157
TIME...MOT...LOC 1633Z 282DEG 34KT 4273 7150
FRANKThe Boston radar (KBOX), 81 km away, was scanning. The volume nearest the first event began at 17:21 UTC.
34 hail, 9 thunderstorm wind, 3 lightning, 1 flash flood, 1 flood. Local standard time, as filed.
Ten trees were downed in North Reading on Francis Street and Pomeroy Road.
In Lynn, Federal and Commercial Streets were impassable. In Peabody, approximately 2 feet of water flowed across Route 114. The Nahant-Lynn rotary and the Lynnway at Commercial Street were flooded. The Nahant Causeway and Route 1 Southbound at Route 60 were flooded with standing water.
Pea to nickel size hail fell on the Oxford/Webster line.
Lightning struck a house on Pine Circle, setting it on fire.
Lightning struck a three story house on Milton Avenue, setting fire to the attic. There were no injuries, but several people were displaced.
Nickel to quarter size hail fell in Attleboro.
Quarter to lime sized hail fell in Rehoboth.
Golfball size hail fell near the Dighton Fire Department.
Wires on Williams Street were downed by thunderstorm winds.
Two trees on Elm Street were downed by thunderstorm winds.
Trees on Franklin and Union Streets were downed by thunderstorm winds.
A tree on Carrol Street was downed onto a car. In addition, trees on Rochambeau and Hatch Streets were downed by thunderstorm winds.
Quarter to lime size hail fell in Dighton.
Trees on Main Street were downed by thunderstorm winds.
Trees on Gilbert Road, Mulberry, and Massasoit Streets were downed by thunderstorm winds.
Several trees were downed by thunderstorm winds, including one on Robinson Road.
Quarter to golfball size hail fell in Rehoboth.
In Newton, a 20 foot stretch of Beacon Street was flooded with 1 foot of water. Also, Route 9 at the Parker Street underpass was flooded with 6 to 12 inches of water. Route 9 westbound near the Chestnut Hill Mall was flooded with 10 to 12 inches of water. In Natick, Speen Street near the Natick Mall was flooded with a foot of water. A few cars stalled out in the water.
Lightning struck a cottage on Coast Guard Road, starting a fire.
A microburst occurred in Arlington, downing numerous trees. Most of these trees were downed in an approximately 1 square mile section of eastern Arlington, between the intersection of Massachusetts Avenue and Broadway and Route 16 around the Cambridge/Arlington line. Numerous houses and vehicles were damaged by downed trees. Traffic signals and street lights were also damaged or downed by falling trees/wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2012Every state in 2012This day in weather historyWarnings in Massachusetts, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403579, 403688, 403591, 403592, 403593, 403594, 403595, 403597, 403614, 403603, 403605, 403598, 403599, 403606, 404162, 403607, 403619, 403615, 403609, 403621, 403610, 403620, 403632, 403690, 404375, 403612, 403625, 404377, 403601, 403602, 403636, 403645, 404374, 404376, 403626, 403627, 403646, 403628, 403650, 404373, and more.